Georgia, 2020

Lightning Strike in Georgia, August 28, 2020

August 28, 2020 · NWS FFC · 1 event in 1 county or zone

Scattered afternoon and evening thunderstorms resulted in a damaging lightning strike in central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Scattered afternoon and evening thunderstorms resulted in a damaging lightning strike in central Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 28, 2:30 PM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Aug 28, 2:30 PM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
330 PM EDT Fri Aug 28 2020

.SHORT TERM /Tonight through Saturday Night/...

The main story for this afternoon and evening will be the increased
moisture across the local forecast area as the remains of Laura get
swept up into an upper level trough and continue moving north of
the area. Most notable as of now, showers and thunderstorms across
northwest Georgia entering from Alabama are in a more favorable
environment with a combination of shear and instability that could
lead to severe weather. SPC has included a Marginal Risk of severe
storms across portions of northwest Georgia with a small area of
Slight Risk across the far northwest for this afternoon into the
overnight hours. In addition, WPC has included a Marginal Risk of
excessive rainfall across portions of northern and western Georgia
with a Slight Risk across far northwestern Georgia for this
afternoon and evening. Overall, some strong to isolated severe
storms will be possible with the main hazards being damaging wind
gusts, potential for a tornado, and heavy rain that could lead to
some localized flooding issues. Additional showers and thunderstorms
are expected later this evening and into the morning hours as
moisture continues to increase, especially across north Georgia, as
the remnants of Laura pass north of the area.

For today, high temperatures across northern Georgia are forecast to
remain in the 80s, slightly tempered due to lingering cloud cover
from this morning and precipitation. Across central Georgia highs
are expected to reach in the low 90s. Overnight temperatures for
Saturday morning are expected to remain in the 70s.

For Saturday, the trough is expected to begin to push east of the
area but tropical moisture is still expected to linger allowing for
the continuation of showers and thunderstorms across the area into
the afternoon and evening. Some storms may become strong, but the
main threats will be gusty winds and periods of heavy rain. High
temperatures on Saturday are forecast to be in the 80s area-wide
with some spots across central Georgia potentially reaching around
90 degrees.

Reaves

&&

.LONG TERM /Sunday through Friday/...

Long term period begins with somewhat drier air in place across NE
portions, especially at the mid levels. GFS is slightly more bullish
in keeping this dry air in place versus the ECMWF but low chance
pops look good as a compromise. Further south across Central GA
portions though, moisture increases enough to warrant high end
chance to low end likely pops for the SW corner of the forecast area.

By Mon, a stronger impulse will be moving through the Tennessee
Valley with deep layer SW flow ahead of the system bringing copious
amounts of moisture to the area. The combination of dynamics aloft
and moisture will lead to high end likely pops and will be deciding
on possible upping to categorical once new ECMWF comes in for
confirmation.

Some big discrepancies for Tue as GFS dries things completely out in
the wake of the shortwave while the ECMWF is more zonal aloft in
nature and keeps deep layer moisture in place. Given the disparity,
will likely go with a blend for now yielding chance pops.

Models get back into better agreement for Thu and Friday with mid
level ridge building back in initially with low end chance pops for
Thu. But trough quickly moves in from the west for Friday bringing
higher rain chances back to the area.

Deese

&&

.AVIATION...
18Z Update...
Mainly MVFR/VFR cigs across the area as SHRA/TSRA moves in from
the west. SHRA/TSRA will be possible this afternoon and have
included a TEMPO for TSRA at all sites. Precip should clear around
02/03Z before additional SHRA/TSRA is possible after about 12Z
moving N to S. Gusty winds possible around and TSRA this afternoon
with potential for fog and MVFR/IFR cigs in the AM. Winds should
remain on the W side with more SW winds now before become more W
winds Saturday afternoon. Winds are 6-12kts today and around
8-14kts Saturday with gusts around 20kts possible.

//ATL Confidence...18Z Update...
High confidence on winds.
Medium confidence on early morning SHRA & morning cigs.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  86  73  90 /  50  50  10  30
Atlanta         73  85  73  89 /  60  50  20  40
Blairsville     68  80  67  84 /  80  80  20  40
Cartersville    73  86  73  90 /  60  60  20  40
Columbus        75  89  74  92 /  40  60  30  60
Gainesville     72  84  72  88 /  60  60  20  30
Macon           75  88  74  90 /  40  60  30  50
Rome            74  87  73  89 /  70  60  20  40
Peachtree City  73  84  72  89 /  50  50  30  50
Vidalia         75  87  74  92 /  30  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....Deese
AVIATION...Reaves
Hazardous weather outlook, Aug 28, 11:36 AM EST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1236 PM EDT Fri Aug 28 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1236 PM EDT Fri Aug 28 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected across north and central
Georgia into tonight. Isolated storms could be severe over far
north Georgia with damaging winds and possibly a tornado.
Locally heavy rainfall can be expected over north Georgia,
mostly likely this afternoon and tonight, that could lead to
flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms can be expected Saturday
through Thursday. A few storms will be strong to severe with
strong to damaging winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather or flooding through the web by
going to weather.gov/atlanta. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

In the hours before

Special weather statement, Aug 28, 3:20 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
420 PM EDT Fri Aug 28 2020

GAZ031-042-282045-
Carroll GA-Paulding GA-
420 PM EDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARROLL AND SOUTHERN
PAULDING COUNTIES UNTIL 445 PM EDT...

At 419 PM EDT...National Weather Service doppler radar indicated a
strong storm within a tropical rain band near New Georgia, or 11
miles southwest of Dallas...moving northeast at 30 mph.

  HAZARD...enhanced risk of a brief tornado.

  IMPACT...Storms embedded within a tropical rainband have exhibited
           localized rotation. A brief tornado could quickly form.

Some locations in the path of this storm include
Dallas, Temple, Hiram, Brownsville and New Georgia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3381 8504 3392 8484 3387 8473 3379 8476
      3377 8488 3378 8490 3377 8490 3375 8503
TIME...MOT...LOC 2019Z 245DEG 24KT 3379 8497
Special weather statement, Aug 28, 3:42 PM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
442 PM EDT Fri Aug 28 2020

GAZ014-021-022-282115-
Dawson GA-Cherokee GA-Forsyth GA-
442 PM EDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON...NORTHEASTERN
CHEROKEE AND NORTHWESTERN FORSYTH COUNTIES UNTIL 515 PM EDT...

At 441 PM EDT...a strong thunderstorm was over Buffington, or over
Canton...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...enhanced risk of a brief
           tornado...frequent cloud to ground lightning and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. The storms have exhibited
           localized rotation. A brief tornado could quickly form.
           Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Canton, Ball Ground, Buffington, Free Home, Hollis Lathem Reservoir,
Holbrook, Lathemtown, Ducktown and Hightower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3432 8416 3422 8417 3419 8449 3430 8451
      3438 8427 3438 8426 3439 8426 3440 8422
TIME...MOT...LOC 2041Z 251DEG 21KT 3424 8444

WIND...40MPH
Special weather statement, Aug 28, 3:47 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
447 PM EDT Fri Aug 28 2020

GAZ052-066-282115-
Troup GA-Heard GA-
447 PM EDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TROUP AND SOUTHERN
HEARD COUNTIES UNTIL 515 PM EDT...

At 446 PM EDT...a strong thunderstorm was over Rock Mills, or 7 miles
east of Roanoke...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...enhanced risk of a brief
           tornado...frequent cloud to ground lightning and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. The storm has exhibited
           localized rotation. A brief tornado could quickly form.
           Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Franklin, Waresville, Texas, Harrisonville, Hillcrest, Wares
Crossroads and Glenn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3333 8508 3323 8497 3310 8501 3310 8523
      3326 8526
TIME...MOT...LOC 2046Z 253DEG 19KT 3316 8525

WIND...40MPH
Special weather statement, Aug 28, 4:15 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT Fri Aug 28 2020

GAZ052-053-066-067-282145-
Coweta GA-Troup GA-Heard GA-Meriwether GA-
515 PM EDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COWETA...
NORTHEASTERN TROUP...SOUTHEASTERN HEARD AND NORTHWESTERN MERIWETHER
COUNTIES UNTIL 545 PM EDT...

At 514 PM EDT...a strong thunderstorm was over Harrisonville, or near
Franklin...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...enhanced risk of a brief
           tornado...frequent cloud to ground lightning and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. The storm has exhibited
           localized rotation. A brief tornado could quickly form.
           Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Hogansville, Grantville, Lone Oak, Corinth and Harrisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3317 8509 3325 8511 3336 8487 3328 8478
      3317 8481
TIME...MOT...LOC 2114Z 248DEG 24KT 3321 8502

WIND...40MPH
Special weather statement, Aug 28, 4:26 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
526 PM EDT Fri Aug 28 2020

GAZ014-022-023-282200-
Hall GA-Dawson GA-Forsyth GA-
526 PM EDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR HALL...SOUTHEASTERN DAWSON AND
NORTHEASTERN FORSYTH COUNTIES UNTIL 600 PM EDT...

At 525 PM EDT...a strong thunderstorm was over Coal Mountain, or 7
miles northeast of Cumming...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...enhanced risk of a brief
           tornado...frequent cloud to ground lightning and heavy
           rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. The storms have exhibited
           localized rotation. A brief tornado could quickly form.
           Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Gainesville, Oakwood, Silver City, Chestatee, Coal Mountain, War Hill
Park and Murrayville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3425 8411 3435 8412 3444 8384 3437 8379
      3426 8381
TIME...MOT...LOC 2125Z 256DEG 25KT 3430 8407

WIND...40MPH
Special weather statement, Aug 28, 5:15 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
615 PM EDT Fri Aug 28 2020

GAZ106-282245-
Crisp GA-
615 PM EDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR CRISP COUNTY UNTIL 645 PM EDT...

At 614 PM EDT...a strong thunderstorm was over Arabi, or 7 miles
south of Cordele...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Cordele, Arabi, East Crisp, Raines, Tremont, Wenona and Hatley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3181 8382 3181 8383 3183 8384 3182 8385
      3184 8386 3184 8390 3185 8391 3203 8378
      3203 8362 3195 8361 3186 8361 3180 8367
      3180 8380
TIME...MOT...LOC 2214Z 220DEG 19KT 3185 8377

WIND...40MPH

The radar

The Robins AFB radar (KJGX), 57 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Baldwin

When
August 28, 5:55 PM EST
Where
Baldwin County, 0.4 mi W of Sinclair Lake
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.180, -83.257

The Baldwin County Emergency Manager reported a home struck by lightning in the 100 block of Wildwood Lane NE, resulting in a 6-inch hole in the roof.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917221.